Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A continued fraction algorithm for the computation of higher transcendental functions in the complex plane

Authors: I. Gargantini and P. Henrici
Journal: Math. Comp. 21 (1967), 18-29
MSC: Primary 65.25; Secondary 41.00
MathSciNet review: 0240950
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This report deals with the numerical evaluation of a class of functions of a complex variable that can be represented as Stieltjes transforms of nonnegative real functions. The considered class of functions contains, among others, the confluent hypergeometric functions of Whittaker and the Bessel functions. The method makes it possible, in principle, to compute the values of the function with an arbitrarily small error, using one and the same algorithm in whole complex plane cut along the negative real axis. Detailed numerical data are given for the application of the algorithm to the modified Bessel function ${K_0}(z)$.

References [Enhancements On Off] (What's this?)

  • Burton D. Fried and Samuel D. Conte, The plasma dispersion function. The Hilbert transform of the Gaussian., Academic Press, New York-London, 1961. MR 0135916
  • Handbook of Mathematical Functions, National Bureau of Standards Mathematics Series, No. 55, Government Printing Office, Washington, D. C., 1964.
  • Peter Henrici, A subroutine for computations with rational numbers, J. Assoc. Comput. Mach. 3 (1956), 6–9. MR 74957, DOI
  • Peter Henrici, Some applications of the quotient-difference algorithm, Proc. Sympos. Appl. Math., Vol. XV, Amer. Math. Soc., Providence, R.I., 1963, pp. 159–183. MR 0159415
  • Peter Henrici and Pia Pfluger, Truncation error estimates for Stieltjes fractions, Numer. Math. 9 (1966), 120–138. MR 212991, DOI
  • Alexey Nikolaevitch Khovanskii, The application of continued fractions and their generalizations to problems in approximation theory, P. Noordhoff N. V., Groningen, 1963. Translated by Peter Wynn. MR 0156126
  • Oskar Perron, Die Lehre von den Kettenbrüchen. Dritte, verbesserte und erweiterte Aufl. Bd. II. Analytisch-funktionentheoretische Kettenbrüche, B. G. Teubner Verlagsgesellschaft, Stuttgart, 1957 (German). MR 0085349
  • Heinz Rutishauser, Der Quotienten-Differenzen-Algorithmus, Mitt. Inst. Angew. Math. Zürich 1957 (1957), no. 7, 74 (German). MR 89499
  • G. N. Watson, A treatise on the theory of Bessel functions, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1995. Reprint of the second (1944) edition. MR 1349110

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.25, 41.00

Retrieve articles in all journals with MSC: 65.25, 41.00

Additional Information

Article copyright: © Copyright 1967 American Mathematical Society